Format

Send to

Choose Destination
J Am Acad Dermatol. 2011 Oct;65(4):722-725.e2. doi: 10.1016/j.jaad.2010.08.024. Epub 2011 Jun 11.

Characteristic purpura of the ears, vasculitis, and neutropenia--a potential public health epidemic associated with levamisole-adulterated cocaine.

Author information

1
University of Rochester School of Medicine and Dentistry, Rochester, New York.
2
Harbor-UCLA Medical Center, Torrance, California.
3
Los Angeles Biomedical Research Institute at Harbor-UCLA Medical Center, Torrance, California; Harbor-UCLA Medical Center, Torrance, California; David Geffen School of Medicine at the University of California, Los Angeles, California. Electronic address: ncraft@ucla.edu.

Abstract

BACKGROUND:

Dermatologists at the University of California, San Francisco recently reported two patients in the online Journal of the American Academy of Dermatology with purpura presumably induced by levamisole in contaminated cocaine. Levamisole-induced vasculitis and neutropenia has been reported elsewhere in the United States and Canada. Up to 70% of cocaine in the United States could be contaminated.

OBJECTIVE:

We sought to describe similar cases of vasculitis associated with cocaine use.

METHODS:

This is a retrospective case series.

RESULTS:

We report 6 remarkably similar patients seen over just the past few months with retiform purpura on the body and tender purpuric eruptions, necrosis, and eschars of the ears after cocaine use in New York and California. All of these patients had positive perinuclear antineutrophil cytoplasmic antibody values and 3 of the 6 also had an associated neutropenia. Direct immunofluorescence studies suggested an immune complex-mediated vasculitis.

LIMITATIONS:

This case series is descriptive in nature and, because testing is not easily performed, we did not test for levamisole in the serum or blood to prove this is the causative agent.

CONCLUSION:

It appears the use of cocaine is associated with the peculiar clinical findings of ear purpura, retiform purpura of the trunk, and neutropenia. We believe this case series may represent the tip of the iceberg as a looming public health problem caused by levamisole. Although the direct causal relationship may be difficult to establish, the astute dermatologist or primary care physician should be able to recognize the characteristic skin lesions and should be wary of the potential development of agranulocytosis.

Comment in

PMID:
21658797
PMCID:
PMC4000158
DOI:
10.1016/j.jaad.2010.08.024
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center